Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 7, 2018, 4:28 PM MDT for Liberty County, Toole County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2018, 4:28 PM MDT (22:28 UTC)
- Expired
- Jun 7, 2018, 5:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Liberty County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 134 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633
WUUS55 KTFX 072228
SVRTFX
MTC051-101-072300-
/O.NEW.KTFX.SV.W.0023.180607T2228Z-180607T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
428 PM MDT THU JUN 7 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Central Liberty County in north central Montana...
East central Toole County in north central Montana...
* Until 500 PM MDT.
* At 428 PM MDT, a severe thunderstorm was located 15 miles northwest
of Lothair, or 21 miles northeast of Shelby, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chester and Lothair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4859 11158 4866 11169 4874 11166 4880 11157
4878 11149 4877 11138 4867 11088 4835 11102
TIME...MOT...LOC 2228Z 287DEG 30KT 4865 11143
HAIL...1.00IN
WIND...60MPH
$$
JANGLIN2 follow-up statements
316
WWUS55 KTFX 072244
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
444 PM MDT THU JUN 7 2018
MTC051-101-072300-
/O.CON.KTFX.SV.W.0023.000000T0000Z-180607T2300Z/
Liberty MT-Toole MT-
444 PM MDT THU JUN 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL LIBERTY AND EAST CENTRAL TOOLE COUNTIES...
At 444 PM MDT, a severe thunderstorm was located 9 miles north of
Lothair, or 14 miles northwest of Chester, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Chester and Lothair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4859 11158 4863 11152 4873 11156 4878 11155
4878 11149 4877 11138 4867 11088 4835 11102
TIME...MOT...LOC 2244Z 287DEG 30KT 4861 11123
HAIL...1.00IN
WIND...<50MPH
$$
JANGLIN343
WWUS55 KTFX 072259
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
459 PM MDT THU JUN 7 2018
MTC051-101-072308-
/O.EXP.KTFX.SV.W.0023.000000T0000Z-180607T2300Z/
Liberty MT-Toole MT-
459 PM MDT THU JUN 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LIBERTY AND EAST
CENTRAL TOOLE COUNTIES WILL EXPIRE AT 500 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
Liberty and Tool County now until 530 PM
LAT...LON 4859 11158 4863 11152 4873 11156 4878 11155
4878 11149 4877 11138 4867 11088 4835 11102
TIME...MOT...LOC 2258Z 287DEG 30KT 4858 11107
$$
JANGLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:47 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 7, 2:47 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 247 PM MDT Thu Jun 7 2018 .SYNOPSIS... A southwest flow aloft with embedded weather disturbances will bring more widespread thunderstorm activity to the region this afternoon and evening with some potential for severe thunderstorms with damaging wind and large hail along with locally heavy rain and lightning. Very warm conditions are expected for the start of the upcoming weekend on Saturday before a strong cold front brings thunderstorms Saturday evening followed by windy, cooler and showery conditions on Sunday. && .DISCUSSION... Rest of today and tonight...Cluster of thunderstorms over NE portions of the forecast that brought heavy rain and localized hail through midday will continue to lift north into SW SK later this afternoon. Meanwhile, areas to the W and SW have been heating/destabilizing with another weak embedded shortwave lifting from ID into SW MT. Thunderstorms have initiated along the higher terrain of western and SW MT and will track northeastward through this evening before dissipating overnight. Wind shear is somewhat stronger over SW MT, but higher dewpoints and instability exist across central and N-central MT, supporting marginal conditions for organized thunderstorms. Still, there is some threat for the storms that develop this afternoon and evening over central and SW MT to briefly produce hail and damaging wind with the threat for any severe convection diminishing after 02z. Hoenisch Friday through the middle of next week... Temperatures warm significantly Friday and especially Saturday ahead of a sharp and well-defined strong upper level trough with attendant surface cold front approaching from the west. Expect temperatures to soar, especially Saturday afternoon over our plains counties, with mid-90s possible toward central Montana. Additionally, there is some potential for thunderstorms late Saturday over parts of our north-central counties, but lots of uncertainties remain, including whether there is any potential for these thunderstorms to be severe. Regardless of thunderstorm potential, a strong cold front moves across the region Saturday night, then followed by windy, showery, and much cooler conditions Sunday, with some snow likely above pass level as the upper level trough passes. A slow moderation of temperatures and winds are expected through the middle of next week. CC && .AVIATION... UPDATED 1744Z. Mainly VFR expected next 24-hours as southwesterly flow aloft persists. Multiple disturbances embedded within this flow will result in periods of showers and thunderstorms, especially through about 09Z/Fri. Brief MVFR to IFR CIGS/VSBY are possible with any heavier rainfall. In addition, some thunderstorms will likely be severe through this evening. 1-inch+ diameter hail and brief, damaging wind gusts of 50-65 knots are the primary threats with any severe storm. - Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 54 82 56 89 / 50 10 10 10 CTB 52 80 51 81 / 30 10 10 30 HLN 53 79 54 86 / 60 20 20 20 BZN 48 77 48 85 / 50 10 10 10 WEY 43 71 40 75 / 30 10 10 0 DLN 47 74 48 79 / 50 30 20 10 HVR 55 84 57 92 / 40 10 10 10 LWT 52 76 54 84 / 50 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 7, 4:01 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 5 ESE FERDIG 48.74N 111.67W
06/07/2018 E0.88 INCH TOOLE MT TRAINED SPOTTER
SEVERAL ROUNDS OF HAIL. MOST WAS PEA WITH
SOME NEAR NICKEL SIZED HAIL. NO KNOWN
DAMAGE.
&&
JAALocal storm report, Jun 7, 4:04 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
404 PM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 9 E FERDIG 48.78N 111.57W
06/07/2018 E0.25 INCH TOOLE MT TRAINED SPOTTER
HEAVY RAIN CAUSING WATER TO RUN DOWN ROAD.
&&
JAALocal storm report, Jun 7, 4:06 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 1 ENE DILLON 45.22N 112.62W
06/07/2018 E0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
SMALL HAIL WITH HEAVY RAIN.
&&
PNSpecial weather statement, Jun 7, 4:09 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
409 PM MDT THU JUN 7 2018
MTZ048-049-072245-
Southern Rocky Mountain Front-Eastern Teton-
409 PM MDT THU JUN 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PONDERA AND NORTH
CENTRAL TETON COUNTIES...
At 407 PM MDT, a strong thunderstorm was located 13 miles northwest
of Choteau, moving northeast at 10 mph.
Heavy rain, winds in excess of 40 mph, and half inch hail are
possible with this storm.
Locations impacted include...
Pendroy and Bynum.
This includes Highway 89 between mile markers 48 and 67.
Torrential rainfall may cause localized flooding, especially on
streets and in low lying areas. Do not drive your vehicle through
flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4798 11206 4782 11238 4795 11257 4814 11237
4814 11231
TIME...MOT...LOC 2207Z 224DEG 11KT 4794 11240
CoulstonSpecial weather statement, Jun 7, 4:13 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
413 PM MDT THU JUN 7 2018
MTZ008-015-072245-
Madison-Beaverhead-
413 PM MDT THU JUN 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MADISON AND
NORTHWESTERN BEAVERHEAD COUNTIES...
At 412 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Jackson to 6 miles
northwest of Dillon to 13 miles south of Virginia City. Movement was
northeast at 30 mph.
Heavy rain, winds in excess of 40 mph, and pea size hail are
possible with these storms.
Locations impacted include...
Dillon, Sheridan, Virginia City, Ennis, Twin Bridges, Alder, Jackson,
Wisdom, Bannack, Laurin, Glen, Beaverhead Rock State Park, Polaris,
Jeffers and Bannack State Park.
This includes the following highways...
Interstate 15 between mile markers 54 and 90 .
Highway 287 between mile markers 42 and 53.
Torrential rainfall may cause localized flooding, especially on
streets and in low lying areas. Do not drive your vehicle through
flooded roadways.
LAT...LON 4564 11350 4558 11251 4538 11154 4502 11193
4512 11284 4525 11368
TIME...MOT...LOC 2212Z 207DEG 28KT 4532 11354 4527 11275 4511 11199
CoulstonSpecial weather statement, Jun 7, 4:25 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Great Falls MT 425 PM MDT THU JUN 7 2018 MTZ014-072300- Central and Southern Lewis and Clark- 425 PM MDT THU JUN 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CLARK COUNTY... At 424 PM MDT, a strong thunderstorm was located 17 miles northwest of Wolf Creek, or 33 miles west of Cascade. The storm is nearly stationary. Heavy rain, winds in excess of 40 mph, and pea size hail are possible with this storm. This storm will remain over mainly rural areas of north central Central and Southern Lewis and Clark County. This includes Highway 200 between mile markers 84 and 100. The slow movement of this storm combined with heavy rainfall may cause localized flooding, especially in low lying areas. Do not drive your vehicle through flooded roadways. LAT...LON 4712 11254 4724 11234 4712 11210 4694 11240 TIME...MOT...LOC 2224Z 319DEG 4KT 4713 11238 Coulston
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:34 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 6, 6:37 PM MDT | Special Weather Statement | TFX | Beaverhead | 23 min |
| Jun 6, 6:56 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 34 min |
| Jun 6, 6:59 PM MDT | Special Weather Statement | TFX | Judith Basin | 31 min |
| Jun 6, 7:30 PM MDT | Special Weather Statement | TFX | Chouteau | 30 min |
| Jun 6, 7:33 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Jun 6, 7:38 PM MDT | Special Weather Statement | TFX | Blaine | 37 min |
| Jun 6, 7:57 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Jun 6, 8:00 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Jun 6, 8:11 PM MDT | Special Weather Statement | TFX | Fergus | 34 min |
| Jun 6, 8:18 PM MDT | Special Weather Statement | TFX | Blaine | 42 min |
| Jun 6, 8:30 PM MDT | Special Weather Statement | TFX | Chouteau | 30 min |
| Jun 6, 8:34 PM MDT | Special Weather Statement | TFX | Fergus | 26 min |
| Jun 6, 8:48 PM MDT | Areal Flood Advisory | TFX | Blaine | 3 hr |
| Jun 6, 9:04 PM MDT | Special Weather Statement | TFX | Chouteau | 26 min |
| Jun 6, 9:16 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 6, 9:23 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Jun 6, 9:24 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| Jun 6, 9:41 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
| Jun 6, 9:51 PM MDT | Special Weather Statement | TFX | Blaine | 24 min |
| Jun 6, 10:00 PM MDT | Special Weather Statement | TFX | Silver Bow | 45 min |
| Jun 6, 10:15 PM MDT | Special Weather Statement | TFX | Blaine | 15 min |
| Jun 6, 10:20 PM MDT | Special Weather Statement | TFX | Judith Basin | 25 min |
| Jun 6, 10:32 PM MDT | Special Weather Statement | TFX | Blaine | 28 min |
| Jun 7, 1:17 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 43 min |
| Jun 7, 1:19 AM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Jun 7, 1:45 AM MDT | Special Weather Statement | TFX | Meagher | 45 min |
| Jun 7, 2:19 AM MDT | Special Weather Statement | TFX | Meagher | 41 min |
| Jun 7, 2:55 AM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| Jun 7, 9:33 AM MDT | Special Weather Statement | TFX | Fergus | 57 min |
| Jun 7, 9:59 AM MDT | Severe Thunderstorm Warning | TFX | Fergus | 46 min |
| Jun 7, 10:15 AM MDT | Areal Flood Warning | TFX | Fergus | 2 hr |
| Jun 7, 11:04 AM MDT | Areal Flood Advisory | TFX | Fergus, Judith Basin | 116 min |
| Jun 7, 11:56 AM MDT | Special Weather Statement | TFX | Blaine | 64 min |
| Jun 7, 12:10 PM MDT | Flash Flood Warning | TFX | Blaine, Chouteau, Hill | 3 hr |
| Jun 7, 12:55 PM MDT | Special Weather Statement | TFX | Blaine, Hill | 50 min |
| Jun 7, 1:43 PM MDT | Special Weather Statement | TFX | Blaine | 62 min |
| Jun 7, 2:14 PM MDT | Special Weather Statement | TFX | Silver Bow | 46 min |
| Jun 7, 2:17 PM MDT | Special Weather Statement | TFX | Beaverhead | 43 min |
| Jun 7, 2:31 PM MDT | Special Weather Statement | TFX | Jefferson | 29 min |
| Jun 7, 2:47 PM MDT | Special Weather Statement | TFX | Madison | 28 min |
| Jun 7, 2:55 PM MDT | Special Weather Statement | TFX | Broadwater | 35 min |
| Jun 7, 2:57 PM MDT | Special Weather Statement | TFX | Silver Bow | 33 min |
| Jun 7, 3:05 PM MDT | Special Weather Statement | TFX | Toole | 25 min |
| Jun 7, 3:12 PM MDT | Special Weather Statement | TFX | Beaverhead | 33 min |
| Jun 7, 3:28 PM MDT | Special Weather Statement | TFX | Toole | 32 min |
| Jun 7, 3:42 PM MDT | Special Weather Statement | TFX | Beaverhead | 33 min |
| Jun 7, 3:49 PM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Jun 7, 3:50 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 40 min |
| Jun 7, 3:58 PM MDT | Special Weather Statement | TFX | Toole | 47 min |
| Jun 7, 4:09 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Jun 7, 4:13 PM MDT | Special Weather Statement | TFX | Beaverhead, Madison | 32 min |
| Jun 7, 4:25 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Jun 7, 4:56 PM MDT | Special Weather Statement | TFX | Madison | 34 min |
| Jun 7, 4:58 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 32 min |
| Jun 7, 4:59 PM MDT | Special Weather Statement | TFX | Jefferson | 31 min |
| Jun 7, 5:01 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 29 min |
| Jun 7, 5:33 PM MDT | Special Weather Statement | TFX | Liberty | 27 min |
| Jun 7, 5:58 PM MDT | Special Weather Statement | TFX | Liberty | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.